Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


On the Kummer congruences and the stable homotopy of $ B$U

Authors: Andrew Baker, Francis Clarke, Nigel Ray and Lionel Schwartz
Journal: Trans. Amer. Math. Soc. 316 (1989), 385-432
MSC: Primary 55N15; Secondary 55Q10, 55Q50
MathSciNet review: 942424
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the torsion-free part of the stable homotopy groups of the space $ BU$, by considering upper and lower bounds. The upper bound is furnished by the ring $ P{K_{\ast}}(BU)$ of coaction primitives into which $ \pi _{\ast}^S(BU)$ is mapped by the complex $ K$-theoretic Hurewicz homomorphism

$\displaystyle \pi _{\ast}^S(BU) \to P{K_{\ast}}(BU).$

We characterize $ P{K_{\ast}}(BU)$ in terms of symmetric numerical polynomials and describe systematic families of elements by utilizing the classical Kummer congruences among the Bernoulli numbers. For a lower bound we choose the ring of those framed bordism classes which may be represented by singular hypersurfaces in $ BU$. From among these we define families of classes constructed from regular neighborhoods of embeddings of iterated Thom complexes in Euclidean space. Employing techniques of duality theory, we deduce that these two families correspond, except possibly in the lowest dimensions, under the Hurewicz homomorphism, which thus provides a link between the algebra and the geometry. In the course of this work we greatly extend certain $ e$-invariant calculations of J. F. Adams.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55N15, 55Q10, 55Q50

Retrieve articles in all journals with MSC: 55N15, 55Q10, 55Q50

Additional Information

PII: S 0002-9947(1989)0942424-X
Keywords: Stable homotopy groups, Bernoulli numbers, $ K$-theory
Article copyright: © Copyright 1989 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia